Tennessee, 2022

High Wind in Tennessee, February 17, 2022

February 17, 2022 · NWS MRX · 4 events in 4 counties and zones

A strong low pressure system and a resulting pressure gradient produced high winds across much of East Tennessee.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system and a resulting pressure gradient produced high winds across much of East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 17, 2:56 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 17, 2:56 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
256 AM EST Thu Feb 17 2022

.SHORT TERM...(Today and Tonight)...

Key Messages:

1. Warm and very windy today. Anomalously high wind forecast.

2. PoPs increase late today as a cold front approaches. Any
stronger cells along the front have a conditional risk of damaging
wind gusts and an isolated QLCS tornado, mainly south and west of
the Knoxville area.

3. Colder, drier air arrives behind the cold front late tonight
with some lingering orographically enhanced light snow showers or
rime ice across the higher elevations of the mountains.

Discussion:

Current WV imagery this morning shows a strong trough across the
Great Plains with an embedded shortwave within the base of the
trough across OK and TX. Jet divergence is evident from the
Mississippi Valley through the Great Lakes associated with a
strengthening jet streak and diffluent flow aloft. This is
resulting in a dynamic setup across the Eastern CONUS today as
this strong shortwave across the southern Great Plains moves
northeast toward the Great Lakes and a southerly LLJ across the TN
and OH Valleys strengthens in response to the increasing upper
divergence. This strengthening LLJ will result in 850mb winds in
excess of 70 kt across TN/KY and northward into the Great Lakes.
NAEFS forecast tables show this is at the max of climatology which
is a strong signal for an anomalous high wind event. With
afternoon convective mixing, expect to see strong wind gusts area-
wide with highest gusts across the mountains and foothills. This
is also a favorable synoptic setup for mountain wave high winds,
and with the extremely high 850mb LLJ speeds, expect this to be a
high-end mountain wave wind event. Even across the valley, wind
gusts over 50 mph will be possible with downed trees and power
outages a concern across the entire forecast area today. The
strong winds will result in upslope flow and some showers across
the plateau as moisture increases throughout the afternoon, but
dry conditions are forecast for the mountain foothills and NE TN
due to downslope flow along the western slopes of the
Appalachians. With the very warm air aloft and strong downsloping,
we will be near the record max temperature today at TRI.

As the upper shortwave moves northeast and is located near the
southern Great Lakes this evening, the strengthening surface low
will be located across OH with a trailing cold front across KY and
Middle TN. Most favorable jet dynamics and DPVA will be to our
north which limits overall precip coverage. The main forcing will
be directly along and just ahead of the cold front as it moves
east this evening across the region. RAP forecast PW near 1.5 to
1.6 inch will be very high for this time of year and will be
favorable for some heavy rainfall rates. However, with the limited
synoptic ascent across our area limited to the frontal zone,
expect any flooding issues will be localized to normal flood prone
locations during heavy rainfall rates. Overall QPF will be near
one inch for most locations with lower totals across the foothills
and NE TN and higher totals across the southern valley and
plateau.

Directly ahead of the cold front this evening, a narrow window of
limited surface based instability is expected. RAP forecasts show
around 250 to 500 J/Kg of MLCAPE directly ahead of the front
between 0z and 03z generally west and south of the Knoxville area.
A low risk of severe thunderstorms capable of damaging winds will
be possible along this line due to the 70 kt LLJ at 5k ft AGL.
Any stronger convective cells within the line will present a risk
of mixing down these stronger winds aloft to the surface. In
addition, effective SRH of 300 to 600 m2s2 and 0-3km shear of 60
to 70 kt will support a low risk for QLCS tornadoes with any
bowing segments within the line. The key is that the severe threat
is conditional and limited because of the forecast low
instability.

The front moves across the area late tonight with temperatures
rapidly falling in its wake. Precip should be east of the region
with drying conditions across the area. A few remnant orographic
showers are possible across the mountains and plateau. Light
orographic snow showers will be possible across the higher
elevations of the mountains, but moisture is so shallow that most
of this is forecast to be rime ice and cause limited, if any,
impacts.

JB

.LONG TERM...(Friday through Wednesday night)...

Key Messages:

1. Cool and dry weather expected Friday through Saturday. A warming
trend begins Sunday.

2. Warmer and rainy next week as a wet pattern sets up over the
region.

Discussion:

Friday through Sunday: In the upper levels, slight troughing will be
over the region through Saturday. Nearly zonal flow will be over the
region on Sunday. At the surface, high pressure will be over the
region. Friday morning, some light snow, flurries or light rain/snow
mix will be possible in the higher elevations of the East Tennessee
Mountains and Southwest Virginia. This snow will move out by mid to
late morning as the system moves away. Little to no accumulation is
expected. Otherwise, dry weather is expected through Sunday. Friday
will be cool with highs in the 40s. Saturday will be more seasonable
with highs in the upper 40s and lower 50s. Southerly flow will
return on Sunday bringing a warming trend with highs in the upper
50s and near 60.

Monday through Wednesday:

Increasing deep layer moisture with southwesterly mid level flow
will bring a wet pattern to the region starting Monday. A wet
pattern will likely persist until frontal passage late in the
workweek. Temps will be warmer than normal with highs in the 60s.

McD

&&

.AVIATION...
06Z TAF DISCUSSION.

LLWS expected at TAF sites this morning with a strong 40 to 50 kt
LLJ above the surface lighter winds beneath the inversion. This
inversion should mix out mid- morning Thursday with increasing
gusty S/SW winds across the region through the day. With downslope
flow, cigs remain VFR at TYS and TRI with MVFR cigs at CHA where
increasing moisture and upslope flow will increase low clouds. A
cold front will approach the area between 0z and 06z at the end of
the period with a line of moderate to heavy rain and embedded
thunderstorms capable of strong wind gusts.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  33  47  28  54 /  60 100   0   0   0
Knoxville McGhee Tyson Airport, TN  72  34  44  27  51 /  40 100   0   0   0
Oak Ridge, TN                       71  33  44  26  52 /  60 100   0   0   0
Tri Cities Airport, TN              70  34  42  25  47 /  30 100   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 9 AM this morning to 1 AM EST Friday for
     Cherokee-Clay.

TN...High Wind Warning from 7 AM this morning to 1 AM EST Friday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until 7 AM EST this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene-Southeast Monroe.

     Wind Advisory from 9 AM EST /8 AM CST/ this morning to 1 AM EST
     /midnight CST/ Friday for Anderson-Bledsoe-Bradley-Campbell-
     Claiborne-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sullivan-Union-Washington TN-West Polk.

VA...Wind Advisory from 9 AM this morning to 1 AM EST Friday for Lee-
     Russell-Scott VA-Washington VA-Wise.

&&
Hazardous weather outlook, Feb 17, 3:03 AM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 AM EST Thu Feb 17 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
303 AM EST Thu Feb 17 2022 /203 AM CST Thu Feb 17 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Strong and gusty winds are expected area-wide today and tonight
ahead of a cold front. A Wind Advisory will be in place for all
areas, with a High Wind Warning across the East Tennessee
mountains and foothills. Please see the Wind Advisory and High
Wind Warning products for more details.

In addition, there is a low chance of strong to severe thunderstorms
Thursday evening capable of producing damaging winds, isolated
QLCS tornadoes, and heavy rainfall rates as the cold front moves
east across the region. The low risk for severe weather will
generally be near and west of Interstate 75.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed Thursday afternoon and Thursday
night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Blount/Smoky Mountains

When
February 17, 5:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

A peak wind gust of 69 mph was measured at the Look Rock wind tower.

High Wind, Sevier/Smoky Mountains

When
February 17, 6:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A peak wind gust of 78 mph was measured at the Cove Mountain wind tower.

High Wind, Scott

When
February 17, 3:35 PM EST
Where
Scott forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

A wind gust of 59 mph was measured at the Oneida Airport AWOS (KSCX).

High Wind, Northwest Blount

When
February 17, 8:57 PM EST
Where
Northwest Blount forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

A wind gust of 58 mph was measured at the McGee Tyson Airport ASOS (KTYS).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003919, 1003920, 1003921, 1003922.